Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 107, NWS Dodge City, KS

May 24, 2002Pratt County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 24, 2002, 7:30 PM CDT for Pratt County, Kansas. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2002, 7:30 PM CDT (00:30 UTC)
Expired
May 24, 2002, 8:15 PM CDT
In force
45 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Pratt County, KS

The radar

The Dodge City radar (KDDC), 110 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 7:30 PM CDTHail 0.75Pratt, KS
May 24, 7:45 PM CDTHail 0.75Pratt, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 6:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2002-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2002-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 250030
SVRDDC
KSC151-250115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
730 PM CDT FRI MAY 24 2002

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS EXTENDED THE 

* SEVERE THUNDERSTORM WARNING FOR...
  PRATT COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 815 PM CDT

* AT 730 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 4 MILES NORTH OF COATS...MOVING EAST AT 40 MPH.

* SOME LOCATIONS AFFECTED
  CAIRO AT 745 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF NICKELS,

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN DODGE CITY.

LAT...LON 3765 9891 3747 9884 3757 9847 3775 9851

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:00 PM CDT, 4 hours 30 minutes earlier.

Area forecast discussion, May 24, 3:00 PM CDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
300 PM CDT FRI MAY 24 2002

DAYS 1-2...

SKIES WILL CLEAR FROM NW TO SE LATE TONIGHT. WITH SATURATED
CONDITIONS, THE TEMPERATURE AND DEWPOINT WILL FALL TOGETHER INTO THE
MID 30S NW AND LOW 40S SE. WIDESPREAD DENSE FOG APPEARS LIKELY NW,
WITH NEAR RECORD LOWS IN THE MID TO UPPER 30S, ALONG WITH PATCHY
FROST. NEXT UPPER SYSTEM LOCATED NEAR 120W-30N SHOULD PROGRESS ENE
AND APPROACH THE HIGH PLAINS SUNDAY EVENING. WITH MOISTURE IN PLACE
AND FAIRLY COLD AIR ALOFT, STORMS COULD DEVELOP IN EASTERN CO AND
WEST TX IN THE AFTERNOON, BUT MAYBE NOT ANY FURTHER EAST. WILL KEEP
SUNDAY DRY FOR NOW DUE TO THE UNCERTAINTY AND SINCE WE WOULD RATHER
NOT PUT POPS IN FOR THE SLIGHTEST CHANCE OF A STORM. LATER SHIFTS
CAN FURTHER ASSESS AND INSERT POPS IF NEEDED. UNDOUBTEDLY THERE WILL
BE NUMEROUS CONVECTIVE CLUSTERS/OUTFLOW BOUNDARIES THAT WILL
COMPLICATE MATTERS AFTER SUNDAY. IN SUCH A WEAK FLOW REGIME, OUTFLOW
WILL RUN RAMPANT AND CREATE COUNTLESS MESOSCALE BOUNDARIES THAT ARE
NOT PREDICTABLE THIS FAR OUT. GOING TEMPS LOOK ON TARGET SATURDAY
THROUGH SUNDAY WITH NO CHANGES ANTICIPATED.

DAYS 3-10...

AGAIN, THE GOING EXTENDED FORECAST APPEARS ON TRACK AND ONLY MINOR
ADJUSTMENTS ARE PLANNED. MODELS IN GOOD AGREEMENT WITH ENERGY NOW
AROUND 140W/30N SLOWLY MAKING ITS WAY INTO THE ROCKIES SUNDAY NIGHT
AND THEN INTO THE PLAINS TUESDAY WITH MAIN BRANCH OF THE WESTERLIES
FROM THE PACIFIC NORTHWEST ACROSS CENTRAL CANADA. CONVECTIVE COMPLEX
MAY IMPACT THE FORECAST AREA AS EARLY AS EARLY MONDAY MORNING WITH
AMPLE MOISTURE RETURNING FROM THE GULF. TEMPERATURES SHOULD WARM
NICELY BY MID WEEK WITH STRONG RIDGING OVER THE ROCKIES AND LITTLE
OPPORTUNITY FOR RAINFALL AFTER THE UPPER LOW EXITS TUESDAY.

FINCH/POAGE

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC   38  75  52  85 /  20  0   0  10
GCK   35  77  52  86 /  10  0   0  10
EHA   40  78  53  88 /  10  0   0  10
LBL   39  78  53  86 /  10  0   0  10
HYS   38  73  51  85 /  20  0   0  10
P28   43  73  54  84 /  40  0   0  10

.DDC...NONE.

In the hours before

Local storm report, May 24, 4:15 PM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
415 PM CDT FRI MAY 24 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0217 AM    JOHNSON CITY              KS   0.75 IN HAIL
05/24/02   STANTON

0230 AM    10W MOSCOW                KS   1.00 IN HAIL
05/24/02   STEVENS

0245 AM    14NW ELKHART              KS   0.75 IN HAIL
05/24/02   MORTON

0250 AM    1NW LAKIN                 KS   0.75 IN HAIL
05/24/02   KEARNY

0300 AM    12SE ULYSSES              KS   1.00 IN HAIL
05/24/02   GRANT                          HAIL ALMOST COVERING THE
                                          GROUND

0330 AM    14E ULYSSES               KS   1.00 IN HAIL
05/24/02   GRANT

0408 AM    15NE SUBLETTE             KS   0.75 IN HAIL
05/24/02   HASKELL

0425 AM    9SW INGALLS               KS   0.75 IN HAIL
05/24/02   GRAY

0530 AM    12E JOHNSON CITY          KS   0.75 IN HAIL
05/24/02   STANTON

0540 AM    1N HARTLAND               KS   0.75 IN HAIL
05/24/02   KEARNY

0545 AM    2NW ULYSSES               KS   1.00 IN HAIL
05/24/02   GRANT                          HAIL WAS COVERING THE
                                          GROUND

0545 AM    12SW KENDALL              KS   0.75 IN HAIL
05/24/02   HAMILTON                       HAIL COVERING THE GROUND

0645 AM    6S RUSH CENTER            KS   0.75 IN HAIL
05/24/02   RUSH

0700 AM    15NW LARNED               KS   0.75 IN HAIL
05/24/02   PAWNEE

EKB
Local storm report, May 24, 5:05 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
505 PM CDT FRI MAY 24 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0217 AM    JOHNSON CITY              KS   0.75 IN HAIL
05/24/02   STANTON                        REPORTED BY STANTON
                                          SHERIFFS OFFICE.

0230 AM    10W MOSCOW                KS   1.00 IN HAIL
05/24/02   STEVENS                        REPORTED BY PUBLIC

0245 AM    14NW ELKHART              KS   0.75 IN HAIL
05/24/02   MORTON                         PUBLIC REPORT.

0245 AM    12W LAKIN                 KS   0.75 IN HAIL
05/24/02   KEARNY                         PUBLIC REPORT.

0250 AM    1NW LAKIN                 KS   0.75 IN HAIL
05/24/02   KEARNY                         PUBLIC REPORT.

0300 AM    12SE ULYSSES              KS   1.00 IN HAIL
05/24/02   GRANT                          HAIL ALMOST COVERING THE
                                          GROUND PUBLIC REPORT.

0330 AM    14E ULYSSES               KS   1.00 IN HAIL
05/24/02   GRANT                          PUBLIC REPORT.

0408 AM    15NE SUBLETTE             KS   0.75 IN HAIL
05/24/02   HASKELL                        PUBLIC REPORT.

0425 AM    9SW INGALLS               KS   0.75 IN HAIL
05/24/02   GRAY                           PUBLIC REPORT.

0530 AM    12E JOHNSON CITY          KS   0.75 IN HAIL
05/24/02   STANTON                        PUBLIC REPORT.

0540 AM    1N HARTLAND               KS   0.75 IN HAIL
05/24/02   KEARNY                         PUBLIC REPORT.

0545 AM    2NW ULYSSES               KS   1.00 IN HAIL
05/24/02   GRANT                          HAIL WAS COVERING
THE                                       GROUND,PUBLIC REPORT.

0545 AM    12SW KENDALL              KS   0.75 IN HAIL
05/24/02   HAMILTON                       HAIL COVERING THE GROUND
                                          PUBLIC REPORT.

0645 AM    6S RUSH CENTER            KS   0.75 IN HAIL
05/24/02   RUSH                           PUBLIC REPORT.

0700 AM    15NW LARNED               KS   0.75 IN HAIL
05/24/02   PAWNEE                          PUBLIC REPORT.

EKB

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.